Diabetes in Children: Dealing With Low Blood Sugar
Low blood sugar, also called Reference hypoglycemia Opens New Window, occurs when the sugar (glucose) level in the blood drops below what the body needs to function normally.
- Not all medicines for diabetes cause low blood sugar. Usually, these medicines cause blood sugar to drop low enough to cause only mild symptoms, such as sweating, shakiness, and hunger. If your child eats something that contains sugar, his or her blood sugar level will rise. But if your child doesn't eat something that contains sugar, his or her blood sugar may continue to drop to a very low level. Symptoms of severe hypoglycemia can include disorientation, confusion, combativeness, and loss of consciousness.
- Taking too many doses of medicine for diabetes in one day, not eating enough food, or doing strenuous exercise can cause your child's blood sugar level to drop below the target range. Children who take insulin are also at risk for low blood sugar. If your child's blood sugar drops very low, he or she could go into a coma and possibly die.
- To prevent serious
problems from low blood sugar:
- Test your child's blood sugar often. Or have your child test his or her own blood sugar.
- Be alert to the early signs of low blood sugar, such as sweating, shakiness, hunger, blurred vision, and dizziness.
- Keep some hard candy, raisins, or other Reference quick-sugar foods with your child at all times. Have your child eat some at the first sign of low blood sugar.
- Teach your child's caregivers, teachers, and coaches what to do if your child has low blood sugar.
More information about children with diabetes can be found in these topics:
Return to topic:
|By:||Reference Healthwise Staff||Last Revised: August 1, 2012|
|Medical Review:||Reference John Pope, MD - Pediatrics
Reference Stephen LaFranchi, MD - Pediatrics, Pediatric Endocrinology